Document Type

Article

Publication Date

8-14-2000

Journal or Book Title

Applied Physics Letters

Volume

77

Issue

7

First Page

1029

Last Page

1031

DOI

10.1063/1.1288677

Abstract

An equation for the dependence of magnetization on magnetic field in the case of two-dimensional (base plane) anisotropy has been derived. The resulting equation is expressed as an infinite series of modified Bessel functions, unlike the elementary function expressions that are applicable to the one-dimensional (axially anisotropic) and three-dimensional (isotropic) cases. Nevertheless, in the low-field limit, the series can be effectively truncated to give an approximate solution, while, in the high-field limit, an alternative expression has been derived which represents the limiting function as the field strength tends to infinity. The resulting expressions can be used to describe the superparamagnetic magnetization and susceptibility as a function of magnetic field in situations where the magnetic moments are constrained to lie in a plane, with no preferred direction within the plane. This can therefore be applied to two-dimensional structures, such as magnetic thin films, where magnetostatic energy confines the moments to the plane of the film, or to three-dimensional structures with planar magnetocrystalline anisotropy.

Comments

The following article appeared in Applied Physics Letters 77 (2000): 1029 and may be found at http://dx.doi.org/10.1063/1.1288677.

Rights

Copyright 2000 American Institute of Physics. This article may be downloaded for personal use only. Any other use requires prior permission of the author and the American Institute of Physics.

Copyright Owner

American Institute of Physics

Language

en

File Format

application/pdf

Share

COinS